Alert over ‘visually indistinguishable’ drugs


alert warning

NSW Health issues warning over fentanyl-related substances

NSW Health has issued a warning after strong opioids fentanyl and acetylfentanyl were recently identified as likely adulterants in cocaine or ketamine, leading to cases of serious harm in NSW.

The substances were obtained as a powder that is visually indistinguishable from cocaine or ketamine, it said.

Professor Andrew Dawson from the NSW Poisons Information Centre said people who recently used substances they thought were cocaine or ketamine developed toxicity from acetylfentanyl and fentanyl in NSW.

“We’ve seen several people recently where acetylfentanyl was taken unknowingly and was associated with serious harm,” Prof Dawson said.

“The side effects of acetylfentanyl include drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can cause life-threatening effects.”

Fentanyl is a strong opioid that is used for a range of health conditions, primarily for the management of severe pain. Acetylfentanyl is a similar opioid to fentanyl and has similar effects but is not used medically.

“It’s important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity of effects will depend on the amount of fentanyl or acetylfentanyl within a particular substance, how much people take and whether they regularly consume opioids,” Prof Dawson said.

He warned anyone who has taken a substance and is experiencing side effects to call Triple Zero (‘000’) immediately or seek urgent medical attention.

People who have concerns about substances containing fentanyl or adverse effects from fentanyl-related substances can contact the NSW Poisons Information Centre on 13 11 26.

Previous Budget 2020: What you need to know
Next 2021 flu jab demand predicted to be high

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply